Schizophrenia.com

Antipsychotics+ Parkinson's med = big trouble?

Hi guys!

So I’ve been prescribed Trihexyphenidyl, which is a drug used to treat Parkinson’s disease. I don’t have Parkinson’s, but I have significant spasticity that isn’t treated well.

Serious side effects include psychosis and delirium, as that’s how it is with Parkinson’s meds.

My doctor told me to call the hospital if I experience any symptoms of psychosis.

I know this med can reduce my spasticity, but I feel like I’m gambling with my sanity.

2 Likes

I took this med for a week it made me had visual hallucinations which I’ve never had before also insomnia but it didn’t give me psychosis or make my symptoms any worse

According to drugs.com interactions checker the key component in parkinson medication “levodopa” has moderate interaction with zyprexa. It is most likely that levodopa also interacts with other ap’s.

I would be very careful trying this parkinson medication. Listen to what your body tells you and stop if you get any disturbing symptoms.

I take Parkinson’s meds. Have done for years. I am susceptible to EPS symptoms

1 Like

Parkinson drugs and AP oppose each other. Parkinson drugs increase dopamine while AP reduces dopamine. So if you tend to get positive symptoms then avoiding parkinson drugs is useful even if have parkinson like symptoms as positive symptoms create worse consequences when compared with EPS. Careful dosing of AP is crucial especially if get AP induced EPS.

1 Like

onset of symptoms should be gradule if they do occur

I take 2mg trihexyphenidyl every morning, i dont have any psychosis from it. I take it for EPS side effects.

I just researched this med and it’s apparently used to reduce EPS symptoms when using antipsychotics. So I think I will be ok. I don’t have symptoms as of yet, thankfully. I’m going to stay on this med for few more days and see how I will do. I think it’s very, very different from Levodopa. Levodopa was horrible.

Yes its different from usual parkinson medicines. Usual ones increase dopamine directly. These include levodopa, amantadine etc. This drug belongs to anticholinergics category which reduces acetylcholine. Acetylcholine also opposes dopamine. Thus by reducing acetylcholine dopamine levels is increased indirectly. Side effects which may notice include memory problems.

I’m on Benztropine but it seems like not working well and I think and know it is causing me ED. Does anyone know any good medication that doesn’t cause ED. Also what would be a good antipsychotic that doesn’t cause memory problems, heart problems, ED, Parkinson and Involuntary movements? I saw on the internet that Abilify cause involuntary movements and homicidal thoughts.

hey @alejandrobadbunny

Typically, we like to leave inactive threads alone and just start a new thread instead. This is different than how some forums are run, but we do it this way because it frequently upsets users to have old topics revived when they are no longer relevant. It can also be frustrating to the person who revived the thread when they don’t get a reply, because the original poster is no longer active or no longer finds the topic relevant. Feel free to start a new thread on this topic.

Thanks,

Volunteer Moderator